Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 19, NWS Caribou, ME

September 2, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 2, 2023, 2:45 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 3, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2023, 2:45 PM EDT (18:45 UTC)
In effect from
Sep 3, 2023, 8:00 AM EDT
Expired
Sep 3, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WHUS41 KCAR 021845
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
245 PM EDT Sat Sep 2 2023

MEZ029-030-030900-
/O.NEW.KCAR.BH.S.0019.230903T1200Z-230904T0000Z/
Coastal Hancock-Coastal Washington-
245 PM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the lower to middle 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the lower 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
599 
WHUS41 KCAR 030730
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
330 AM EDT Sun Sep 3 2023

MEZ029-030-040000-
/O.CON.KCAR.BH.S.0019.230903T1200Z-230904T0000Z/
Coastal Hancock-Coastal Washington-
330 AM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
EVENING...

* WHAT...The warm air temperatures in the low to mid 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
390 
WHUS41 KCAR 031849
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
249 PM EDT Sun Sep 3 2023

MEZ029-030-040000-
/O.CON.KCAR.BH.S.0019.000000T0000Z-230904T0000Z/
Coastal Hancock-Coastal Washington-
249 PM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the low to mid 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 1:39 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 2, 1:39 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
139 PM EDT Sat Sep 2 2023

.SYNOPSIS...
Surface high pressure will shift southeast of the region today.
An upper level disturbance will approach tonight then cross the
region Sunday. High pressure then remains across the region
Monday into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
140 pm update...
Only minor chg to fcst this afternoon was to add in a stray
showers after 21z this afternoon acrs central areas. Regional
radars showing showers occurring with s/wv over srn ON/QB and
heading into Upstate NY. If these showers can survive the dry
airmass they'll likely be over CWA by evening.

Previous Discussion...
A shortwave trough will move across southern Quebec today and
into Maine tonight, bringing primarily high level cirrus clouds
along with elevated wildfire smoke. 925mb temperatures are
forecast to be about 3-5C warmer compared to yesterday, leading
to warmer high temperatures generally in the mid to upper 70s
despite the slight increase in cloud cover compared to
yesterday. Showers are expected to approach late in the day from
Quebec, but the loss of daytime heating and very dry air in the
750-850mb layer should cause most showers to dissipate or
remain aloft as virga as the strongest positive vorticity
advection (PVA) crosses the area this evening. Moisture over
this layer increases later tonight towards daybreak Sunday, but
this will be during diurnal convective minimum and when the
greatest PVA is east of the area. With just a stray shower
expected and low coverage of measurable precipitation, PoPs were
kept just below the 15 percent threshold for mention in the
forecast. Low temperatures tonight will once again be several
degrees warmer compared to the previous night as our warming
trend continues.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level disturbance will cross the region Sunday. With
limited moisture, expect only a slight chance of showers across
mostly northern/central portions of the forecast area.
Otherwise, expect partly sunny skies Sunday. An upper level
ridge then builds across the region Sunday night through Monday
night. Generally expect mostly clear/partly cloudy skies Sunday
night through Monday night. However, with increasing dewpoints,
could also have fog moving inland from the Gulf of Maine to
varying extents both Sunday night and Monday night. Temperatures
will be at above normal levels Sunday/Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper level ridging and surface high pressure persist Tuesday
into Wednesday. Expect mostly clear to partly cloudy skies both
Tuesday/Wednesday. Fog could again move inland to varying
extents both Tuesday night and Wednesday night. A disturbance
slowly approaches from the west Wednesday into Thursday helping
to suppress the upper ridge. Expect a chance of showers later
Wednesday into Thursday. However, the timing and extent of the
showers is still uncertain. Temperatures will be at much above
normal levels Tuesday/Wednesday. Temperatures will begin to
cool Thursday/Friday though still remain at above normal
levels.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR over northern Aroostook terminals next 24 hours.
Downeast terminals will see VFR through 07z Sun before dropping
to IFR in BCFG and/or BR, with BHB likely see LIFR cigs through
11z.

SHORT TERM:
Sunday...VFR. Slight chance of a shower northern/central areas.
Variable winds 5 to 10 knots.

Sunday night through Wednesday...Variable conditions with any
patchy fog each night. Otherwise, VFR. Variable winds 5 to 10
knots Sunday night through Wednesday.

&&

.MARINE...
NEAR TERM: Winds and seas will increase today into tonight with
gusts to around 20 kt and seas up to 3 to 5 feet. Stable
conditions should keep both winds and seas just below Small
Craft Advisory criteria.

SHORT TERM: Winds/seas below small craft advisory levels Sunday
through Monday night. Patchy fog Sunday night into Monday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Buster/MStrauser
Short Term...Norcross
Long Term...Norcross
Aviation...Buster/MStrauser/Norcross
Marine...Buster/MStrauser/Norcross
Hazardous weather outlook, Sep 2, 3:20 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
320 AM EDT Sat Sep 2 2023

ANZ050>052-MEZ001>006-010-011-015>017-029>032-030730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
320 AM EDT Sat Sep 2 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine,
Far Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.